|Adult ADHD Home||ADHD at Work||ADHD Self Test|
|Love & Friendships||Manage Time & Money||ADHD Adult Blogs|
|Organization Help||Stress, Sleep, Health||Adult Support Groups|
|Apps & Gadgets||Inspirational Stories||Expert Answers|
|ADHD Parenting Home||Schedules & Time||Sample Routines|
|Discipline & Behavior||Teens & Young Adults||Sleep & Nutrition|
|ADHD Parenting Skills||Nutrition & Diet||Parenting Blogs|
|Friendships & Social Skills||Sports & Hobbies||Summer & Camps|
|ADHD Treatment Home||ADHD Medications||Medication Reviews||Adderall|
|Treating Your Child||Nutrition & Diet||Fish Oil Printable||Daytrana|
|Expert Q&As||Non-Medical Treatment||Find Professionals||Strattera|
|Behavior Therapy||Brain Training||Quillivant XR||Vyvanse|
|ADHD/LD School Home||IEP/504 Plan||Get Organized!|
|Summer Learning||Accommodations||For Teachers|
|Back to School||The 3 Rs||School Behavior|
|Homework Help||Is It LD?||High School & College|
|ADHD Diagnosis Home||ADHD & Women||Is it ADHD? Self Tests|
|Getting a Diagnosis||Is it a Related Condition?||Medical Q&As|
|ADHD Symptoms||Post Diagnosis Next Steps||Myths & Realities|
|Is it Learning Disabilities?||ADHD Treatment||ADHD Support Groups|
|Tools and Checklists|
|ADHD Topics A-Z|
|Share Your Story|
|Give a Gift|
|Buy Back Issues|
Treating Two Conditions
"I take medication for bipolar disorder. Now my psychiatrist thinks I also have ADHD—and wants me to start taking a stimulant, too. Is that safe?"
There are no formal contraindications between stimulants and any of the dozen or so medications commonly prescribed for bipolar disorder. However, that does not mean that adding a stimulant to your current drug regimen is necessarily safe for you. Certain medical conditions, including high blood pressure, can make it risky to take a stimulant no matter what other medications you currently take. To be on the safe side, discuss your medical history with your psychiatrist before taking the stimulant.
In addition, make sure that your bipolar disorder is stabilized before you add a stimulant. If not, the stimulant might trigger mania. Finally, you indicate that your doctor "thinks" that you have ADHD. Make sure he clarifies the diagnosis, as ADHD and bipolar disorder can cause many of the same symptoms, including restlessness, impulsivity, and inattention. Doctors sometimes confuse the two conditions.
Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.